Illinois, 2004

Hail and Damaging Winds in Illinois, October 29, 2004

October 29, 2004 · NWS ILX · 15 events in 12 counties and zones

13 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 29, 1:45 PM CST, 3 hours earlier.

Area forecast discussion, Oct 29, 1:45 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT FRI OCT 29 2004

.DISCUSSION...
MODELS IN FAIRLY GOOD AGREEMENT WITH SPEED...LOCATION AND INTENSITY
OF SYSTEM CURRENTLY IN THE PLAINS MOVING THROUGH THE AREA OVERNIGHT.
GFS AND ETA BOTH HAVE BEEN CONSISTANT FROM PREVIOUS RUN.
HOWEVER...GFS HAS BEEN THE MOST CONSISTANT OVER THE LAST SEVERAL
DAYS AND REMAINS IN LINE WITH UKMET AND ECMWF. DONT SEE ANY REAL
DIFFERENCES IN THE TWO MODELS UNTIL MONDAY WITH THE NEXT SYSTEM
COMING UP OUT OF THE PLAINS. ETA IS LITTLE BIT FURTHER NORTH THAN
THE GFS WITH THE NEXT FRONT. HOWEVER...GFS WILL STAY AS MODEL OF
CHOICE IN THE LONG TERM.

SHORT TERM...TONIGHT THROUGH MONDAY...
SFC SYSTEM IN THE NRN PLAINS WILL LIFT NE TONIGHT WITH A TRAILING
COLD FRONT QUICKLY MOVING ACRS THE MIDWEST. DEWPOINTS IN THE MID TO
UPPER 60S ACRS THE AREA PRODUCING VERY UNSTABLE CONDITIONS WITH LIS
AROUND -6 AND CAPES FROM 1400 TO 2000 J/KG. HOWEVER...BEST
CONVERGENCE IS LOCATED BACK WITH THE FRONT IN THE PLAINS. THIS FRONT
WILL QUICKLY MOVE INTO THE AREA OVERNIGHT AND SHOULD REACH WRN IL BY
06Z. STORMS HAVE ALREADY DVLPD AHEAD OF THE FRONT AND SPC ALREADY
HAS A TORNADO BOX OUT FOR CNTRL IA THROUGH 02Z. STORMS SHOULD CONT
TO FIRE AHEAD OF THE FRONT INTO MO AND MOVE INTO THE AREA TONIGHT.
GREATEST THREAT WILL BE WINDS AS STORM MOTION WILL BE AROUND
40-50KTS. STORMS SHOULD PUSH THROUGH VERY QUICKLY BEGINNING LATE
THIS EVENING AND CONTINUING INTO THE OVERNIGHT HOURS IN THE EAST.

BELIEVE GUSTY WINDS TONIGHT WILL REMAIN BELOW ADVISORY CRITERIA...SO
NO WIND ADVISORY EXPECTED.

AFTER THE FRONT PUSHES THROUGH DURING THE EARLY MORNING HOURS
TOMORROW...SKIES SHOULD BE PARTLY TO MOSTLY SUNNY.
HOWEVER...GRADIENT WILL REMAIN TIGHT TOMORROW PRODUCING WINDY
CONDITIONS WITH POSSIBLE GUST TO 40 KNOTS. THESE DRY CONDITIONS WILL
REMAIN ACRS THE AREA OVER THE WEEKEND WITH DECREASING WINDS AS BRIEF
HIGH PRSS MOVES ACRSS CNTRL IL SUNDAY AND SUN NIGHT.

THE NEXT SYSTEM WILL BEGIN TO LIFT OUT OF THE SOUTHERN PLAINS SUN
NIGHT WITH A WARM FRONT TO OUR SOUTH. GOOD ISENTROPIC LIFT WILL
DEVELOP NORTH OF THIS FRONT AND BEGIN TO BRING PCPN TO SRN IL BY
SUNDA NIGHT. THIS PCPN WILL ADVECT NORTHWARD BY MON MORNING. PCPN
TYPE SHOULD START AS SHOWERS DURING THE MORNING HOURS...BUT AS
ENERGY LIFTS NORTHEAST DURING THE DAY...THUNDERSTORMS WILL BE
POSSIBLE ACRS THE SRN PART OF THE STATE. THEREFORE HAVE KEPT CHC OF
THUNDER IN SERN PART OF CWA FOR MONDAY.

TEMPS WILL REMAIN WARM THROUGH TOMORROW BUT WILL FALL BACK TO MORE
SEASONABLE LEVELS FOR SUNDAY AND MONDAY. GUIDANCE NUMBERS LOOK GOOD
FOR HIGHS BUT TOO COOL FOR LOWS.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
FOR FIRST FEW DAYS OF THE LONG TERM AREA WILL REMAIN IN SOUTHWEST
FLOW PATTERN WITH RIDGE TO OUR EAST AND TROF TO THE WEST. PIECES OF
ENERGY WILL CONTINUE TO LIFT NORTHEAST ALONG A STATIONARY FRONT TO
OUR SOUTH FOR MONDAY NIGHT THROUGH TUES NIGHT. PCPN SHOULD PRIMARILY
BE IN THE FORM OF SHOWERS AS THE FRONT SHOULD MOVE SOUTHWARD ENOUGH
TO KEEP THUNDER SOUTH OF THE CWA.

THE LONG WAVE TROUGH SHOULD PUSH THROUGH THE AREA BY WED AND BRING A
PERIOD OF DRY WX FOR THUR AND FRI. A TWO STREAM FLOW SETS UP FOR THE
REMAINDER OF THE WEEK. THEREFORE...TEMPS WILL REMAIN VERY SEASONABLE
AS THE COLD AIR STAYS NORTH WITH THE NORTHERN STREAM.

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

AUTEN
Hazardous weather outlook, Oct 29, 10:28 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1128 AM CDT FRI OCT 29 2004

ILZ027>031-036>038-040>043-047>053-301100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1128 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON IN AN UNSEASONABLY WARM AIRMASS AHEAD OF A STRONG COLD
FRONT. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT AS THE
FRONT PUSHES INTO CENTRAL ILLINOIS. A FEW OF THE STORMS MAY BE
SEVERE THIS EVENING...WITH DAMAGING WIND GUSTS BEING THE MAIN SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL LIFT OUT OF THE SOUTHERN PLAINS INTO THE REGION
MONDAY AND MONDAY NIGHT...BRINGING A RENEWED THREAT OF THUNDERSTORMS
WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY BETWEEN 6 PM
AND MIDNIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-301100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
1128 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON IN AN UNSEASONABLY WARM AIRMASS AHEAD OF A STRONG COLD
FRONT. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT AS THE
FRONT PUSHES INTO EAST CENTRAL AND SOUTHEAST ILLINOIS. A FEW OF THE
STORMS MAY BE SEVERE TONIGHT...WITH DAMAGING WIND GUSTS BEING THE
MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL LIFT OUT OF THE SOUTHERN PLAINS INTO THE REGION
MONDAY AND MONDAY NIGHT...BRINGING A RENEWED THREAT OF THUNDERSTORMS
WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY BETWEEN 8 PM
AND 2 AM.

BARNES

The radar

The Lincoln radar (KILX), 17 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
October 29, 4:45 PM CST
Where
Logan County, 1 mi NW of Atlanta
Measured
52 kt (60 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -89.250

Thunderstorm winds blew down a large tree onto a garage causing moderate roof damage. Also, the winds destroyed a tool shed and blew a few shingles off of the roof of a house.

Hail, Logan

When
October 29, 4:45 PM CST
Where
Logan County, 1 mi NW of Atlanta
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -89.250

Hail, McLean

When
October 29, 5:07 PM CST
Where
McLean County, 3 mi SW of Bloomington
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.450, -89.017

Thunderstorm Wind, Scott

When
October 29, 5:10 PM CST
Where
Scott County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -90.467

A large tree was blown down on a power line.

Thunderstorm Wind, Marshall

When
October 29, 6:44 PM CST to 6:52 PM CST
Where
Marshall County, Lacon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -89.400

Numerous trees were blown down. One tree fell onto an unoccupied car. Also, in Henry a power pole was snapped off.

Thunderstorm Wind, Schuyler

When
October 29, 9:44 PM CST to 9:55 PM CST
Where
Schuyler County, Brooklyn
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -90.767

Numerous trees and power lines down.

Thunderstorm Wind, Cass

When
October 29, 10:14 PM CST to 10:25 PM CST
Where
Cass County, 2 mi E of Beardstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -90.400

Few trees and power lines down.

Thunderstorm Wind, Mason

When
October 29, 10:25 PM CST
Where
Mason County, Forest City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -89.817

Large tree blown down.

Thunderstorm Wind, Scott

When
October 29, 10:30 PM CST
Where
Scott County, 5 mi N of Alsey
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -90.433

Thunderstorm Wind, Morgan

When
October 29, 10:30 PM CST to 10:40 PM CST
Where
Morgan County, Lynnville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -90.350

Few trees and power lines down.

Thunderstorm Wind, Tazewell

When
October 29, 10:35 PM CST to 10:55 PM CST
Where
Tazewell County, 7 mi W of South Pekin
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -89.783

An addition to a house that was under construction had half of its roof blown off west of South Pekin.

Thunderstorm Wind, Knox

When
October 29, 10:45 PM CST
Where
Knox County, Galesburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -90.367

Numerous large tree limbs down.

Thunderstorm Wind, Menard

When
October 29, 10:54 PM CST to 11:00 PM CST
Where
Menard County, Greenview
Measured
55 kt (63 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -89.750

Power lines down in Greenview.

Thunderstorm Wind, McLean

When
October 29, 11:30 PM CST
Where
McLean County, Danvers
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -89.167

Large tree blown down.

Thunderstorm Wind, Sangamon

When
October 29, 11:30 PM CST
Where
Sangamon County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -89.650

A couple of windows blown out of a house on the south side of Springfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427430, 5427479, 5427480, 5427481, 5427482, 5427483, 5427484, 5427485, 5427486, 5427487, 5427488, 5427492, 5427489, 5427490, 5427491.